Alert archive / Texas / Flash Flood Warnings in 2003
Flash Flood Warning 7, NWS Lubbock, TX
NWS Lubbock, TX issued this flash flood warning at Oct 8, 2003, 9:41 PM CDT for Castro County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 8, 2003, 9:41 PM CDT (02:41 UTC)
- Expired
- Oct 9, 2003, 12:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Lubbock, TX
- Area
- Counties, with a storm outline in the text
County Castro County, TX
The radar
The Lubbock radar (KLBB), 90 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 2.7 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 648 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 589 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KLUB 090241 FFWLBB TXC069-090530- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LUBBOCK TX 941 PM CDT WED OCT 8 2003 THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHERN CASTRO COUNTY IN THE PANHANDLE OF TEXAS * UNTIL 1230 AM CDT * AT 929 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN OVER THE SOUTHERN HALF OF CASTRO COUNTY. THIS AREA OF RAINFALL CONTINUES TO INCREASE IN COVERAGE AND INTENSITY. REPORTS OF WATER OVER ROADS HAVE BEEN REPORTED TO THE SOUTH OF DIMMITT ALONG HIGHWAY 385 AND ALONG HIGHWAY 194 BETWEEN DIMMITT AND HART. LOCATIONS BOUNDED BY HIGHWAYS 385...145 AND 194 MAY RECEIVE AN ADDITIONAL 1 TO 3 INCHES OF RAINFALL. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS...COUNTRY ROADS...NORMALLY DRY WASHES...AS WELL AS ANY LOW LYING FARMLAND. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. TO REPORT FLOODING...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 7 4 5 1 2 9 0. LAT...LON 3432 10249 3431 10224 3432 10200 3463 10200 $$
1 follow-up statement
000 WGUS74 KLUB 090437 FFSLBB TXC069-090530- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 1137 PM CDT WED OCT 8 2003 ...FLASH FLOOD WARNING FOR SOUTHERN CASTRO COUNTY HAS BEEN CANCELED... THE RAIN HAS ENDED ACROSS CASTRO COUNTY ALLOW WATER LEVELS TO SLOWLY DECREASE. MOTORISTS SHOULD CONTINUE TO BE CAUTIOUS ON HIGHWAYS 385... 145 AND 194 AS WATER LIKELY REMAINS HIGH IN DITCHES AND LOW LYING AREAS ALONG THE ROADWAY. BE ESPECIALLY CAUTIOUS DRIVING AT NIGHT WHEN IT IS DIFFICULT TO RECOGNIZE FLOOD DANGERS. DO NOT DRIVE INTO FLOODED AREAS. $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 8, 5:25 PM CDT, 4 hours 16 minutes earlier.
Area forecast discussion, Oct 8, 5:25 PM CDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION...CORRECTED DATE NATIONAL WEATHER SERVICE LUBBOCK TX 330 PM CDT WED OCT 8 2003 .SHORT TERM... INHERITED FORECAST IN REALLY GOOD SHAPE AND HAVE CHANGED VERY LITTLE. SHORTWAVE TROUGH AXIS WILL PROGRESS EAST OVER THE SOUTHERN HIGH PLAINS TONIGHT/EARLY THU TAKING MOST OF THE PRECIPITATION WITH IT. HOWEVER...RESIDUAL LOW-LEVEL MOISTURE WILL LINGER ACROSS MUCH OF THE AREA THROUGH THU RESULTING IN A GRADUAL BREAK IN LOW CLOUDS THROUGHOUT THE DAY ON THU. MEANWHILE...MID/HIGH LEVEL MOISTURE WILL BE SHUNTED SOUTHWARD THEREBY RESULTING IN PARTLY CLOUDY CONDITIONS BY LATE AFTERNOON. COMBINATION OF VEERING LOW-LEVEL WINDS ASSOCIATED WITH SURFACE TROUGH SAGGING SOUTH ACROSS THE AREA AND INCREASED INSOLATION COMPARED TO TODAY WILL RESULT IN WARMER TEMPERATURES FOR THU AS WELL. JH/02 .LONG TERM... SHORT WAVE RIDGING ON TAP FOLLOWING SYSTEM PULLING EAST OF THE AREA THURSDAY AND WITH BAJA LOW STILL GENERATING STRONG SOUTHWEST FLOW ACROSS THE DESERTS. ALTHOUGH THIS WILL LEAD TO ANOTHER MOISTURE SURGE ON SATURDAY OR SO...ATMOSPHERE WILL BE UNWOUND AT LEAST FROM THURSDAY NIGHT INTO FRIDAY NIGHT. PERHAPS COULD STILL SEE STRATUS EARLY FRIDAY AND AGAIN EARLY SATURDAY WITH HIGH DEWPOINTS LINGERING AND WITH SURFACE WINDS VEERING AROUND LIGHTLY TO THE EAST-SOUTHEAST FRIDAY MORNING...AND THEN MORE SOUTHERLY FRIDAY NIGHT AND A BIT STRONGER. BUT WILL LEAVE DETAILS OF THAT TO LATER SHIFTS. BAJA LOW WOBBLING A BIT TO THE NORTHEAST FRIDAY WILL SEND THE NEXT BULGE OF MID/UPPER LEVEL TROPICAL PACIFIC MOISTURE ACROSS THE AREA SATURDAY. THIS APPEARS TO TIME AS NEXT VIGOROUS MID/UPPER LEVEL WAVE CROSSES THE NORTHERN TIER WHICH DRAGS A PACIFIC COLD FRONT THROUGH THE TEXAS SOUTH PLAINS LATE SATURDAY. PREFER THE MORE AGGRESSIVE GFS DEPICTION OF THE FRONT...HOWEVER BACKED OFF SLIGHTLY ON COOLING FOLLOWING THE FRONT. ALSO...DOESNT APPEAR THAT SURFACE MOISTURE WILL DROP SIGNIFICANTLY BEHIND THIS FRONT. SO INCREASED CHANCE OF RAIN SLIGHTLY ON SATURDAY. SOUTHWEST FLOW SHOULD CONTINUE TO OVERRUN COOL SURFACE HIGH ON SUNDAY WHICH WILL AT LEAST AID IN CLOUD DEVELOPMENT PASSAGE OF WAVE TO THE EAST FAVORS LEAVING OUT MENTION OF RAIN FOR NOW...BUT IF BAJA LOW APPROACHES CLOSER SUNDAY THIS COULD CHANGE. EARLY IN THE WEEK...PATTERN EXPECTED TO AMPLIFY SOME MORE CAUSING A SHARPER COLD FRONT TO MOVE INTO THE AREA TUESDAY. MAINTAINED PREVIOUS TEMPERATURE TRENDS. TREND SHOULD BE FOR THE BAJA LOW TO SLOWLY HEAD EAST EARLY NEXT WEEK...BEFORE FINALLY EJECTING ACROSS THE AREA MID TO LATE IN THE WEEK AS FASTER WESTERLY FLOW INVADES THE PACIFIC NORTHWEST. DETAILS OF THIS EVENT REMAIN FUZZY...ALTHOUGH VARIOUS MODELS SUGGEST GFS MAY BE CLOSE TO CORRECT. AND THIS SUPPORTS PREVIOUS MENTION OF SHOWERS FOR WEDNESDAY. MCQUEEN/05 && .PRELIMINARY POINT TEMPS/POPS... FRIONA 56 81 53 81 / 60 20 00 10 TULIA 58 80 54 81 / 60 20 00 10 PLAINVIEW 59 80 55 81 / 60 20 00 10 LEVELLAND 59 80 55 83 / 60 20 00 10 LUBBOCK 62 79 56 82 / 60 20 00 10 BROWNFIELD 61 81 56 83 / 60 20 00 10 CHILDRESS 63 83 58 83 / 60 20 00 10 SPUR 64 81 59 83 / 60 20 00 10 ASPERMONT 68 82 60 85 / 70 30 00 10 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && FCSTID = 02/05
Hazardous weather outlook, Oct 8, 6:00 AM CDT, 15 hours 41 minutes before
TXZ021>044-091100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 600 AM CDT WED OCT 8 2003 THIS IS A HAZARDOUS WEATHER OUTLOOK FOR THE EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED TODAY OR TONIGHT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
Nearby
Flash Flood Warnings in Texas, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.